Alert archive / Indiana / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Wilmington, OH

January 21, 1999Wayne County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jan 21, 1999, 9:41 PM EST for Wayne County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 1999, 9:41 PM EST (02:41 UTC)
Expired
Jan 22, 1999, 3:40 AM EST
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILN 220240
FFWILN
INC177-220840-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
941 PM EST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS FOR...
  WAYNE COUNTY IN EAST CENTRAL INDIANA.

* EFFECTIVE UNTIL 340 AM EST (340 AM EST).

DOPPLER WEATHER RADAR THIS EVENING HAS ESTIMATED AROUND TWO INCHES
OF RAIN ACROSS WAYNE COUNTY INDIANA OVER THE LAST TWO HOURS.
ALSO... LAW ENFORCEMENT OFFICIALS HAVE CONFIRMED FLOODING OF
ROADS... STREAMS...AND BASEMENTS IN HOMES THROUGHOUT THE COUNTY.
AN ADDITIONAL HALF TO ONE INCH CAN BE EXPECTED IN THE NEXT HOUR.

*

IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS.
MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 3:10 PM EST, 6 hours 31 minutes earlier.

Area forecast discussion, Jan 21, 3:10 PM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EST THU JAN 21 1999

KILN SHOWING SHOWING SCATTERED SHOWER ACTIVITY ALONG OHIO RIVER
WHICH IS ALONG ANALYSIS SHOWING WARM FRONT.  WARM FRONT IS EXPECTED
TO PULL NORTHWARD ACROSS FA OVERNIGHT.  THE WARM FRONT WILL BE THE
FOCUS OF PRECIP OVERNIGHT.  MODELS ARE IN DESCENT AGREEMENT WITH
THIS SIGNIFICANT WINTER/SPRING STORM.  THERE WILL BASICALLY BE TWO
GOOD SHOTS OF PRECIP.  THE FIRST SHOT WILL BE OVERNIGHT WITH A 60 TO
70 KT 850 MB JET PUSHING INTO WESTERN FA.  THE SECOND WILL BEGIN
DURING THE AFTERNOON ON FRIDAY THROUGH SATURDAY NIGHT WITH THE
PASSAGE OF A PRE-FRONTAL TROF AND ANOTHER 60 TO 70 KT 850 MB JET.
CONCERNED WITH FLOODING WITH BOTH SHOOTS AS FLASH FLOOD GUIDANCE IS
6 TENTHS OR LESS ACROSS MORE THAN HALF THE FA FOR AN HOUR AND AROUND
AN INCH FOR 3 HOURS.  SO WILL LEAVE WATCH GOING FOR TONIGHT AND
LEAVE ISSUANCE OF ONE ON FRIDAY OR FRIDAY NIGHT TO LATTER SHIFTS
WHEN TIMING IS MORE CERTAIN.  FOR TONIGHT BELIEVE WESTERN FA IS
UNDER GREATER THREAT BUT EASTERN SECTIONS HAVE SEEN MORE RAIN AND
MAY NOT NEED AS MUCH TO CAUSE A PROBLEM.  SLIGHTLY CONCERNED ABOUT
SEVERITY OF THUNDERSTORMS FRIDAY AFTERNOON AS FA IS IN WARM SECTOR
WITH A PRE-FRONTAL TROF MOVING THROUGH AND MODELS INIDICATING 50KTS
AT 925 MB.

.ILN...FLOOD WATCH TONIGHT WHOLE CWA.

TIPTON

In the hours before

Special weather statement, Jan 21, 7:39 PM EST, 2 hours 2 minutes before
INZ050-058-059-066-073>075-080-KYZ089>093-095>097-099-OHZ045-046-
051>055-060>064-070>072-077>080-220600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EST THU JAN 21 1999

...AREAS OF DENSE FOG OVER CENTRAL AND SOUTHWEST OHIO...EXTREME
NORTHERN KENTUCKY AND SOUTHEAST INDIANA...

WARM...MOIST AIR MOVING NORTH OVER THE COLDER GROUND HAS CAUSED
DENSE FOG TO DEVELOP. VISIBILITIES AT SOME LOCATIONS ACROSS THE AREA
HAVE DROPPED TO A QUARTER MILE OR LESS.

AS A WARM FRONT IN CENTRAL KENTUCKY MOVES NORTH THROUGH THE
REGION TONIGHT...MIXING OF SURFACE AND UPPER LEVEL WINDS WILL HELP
TO INCREASE VISIBILITIES.  VISIBILITIES SHOULD IMPROVE IN THE
CINCINNATI TRI-STATE AREA BETWEEN 9 PM AND 11 PM.  IN THE DAYTON AND
COLUMBUS METRO AREAS...THE VISIBILITIES WILL REMAIN LOW UNTIL BETWEEN
MIDNIGHT AND 2 AM.

USE CAUTION WHEN TRAVELING TONIGHT. WATCH FOR AREAS OF DENSE FOG.
ALLOW EXTRA SPACE BETWEEN VEHICLES AND DRIVE AT A SLOWER SPEED.

.END/SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 8:47 PM ESTSevere Thunderstorm WarningILNWayne18 min

Nearby

Flash Flood Warnings in Indiana, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.